Chemist + Druggist is part of Informa PLC


This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.


This copy is for your personal, non-commercial use. Please do not redistribute without permission.

Printed By

UsernamePublicRestriction

EPS behind some of the most common dispensing errors

The electronic prescription service (EPS), refrigerated drugs, and monitored dosage systems (MDS) have all been linked to some of the most frequently reported dispensing errors of 2017 so far.

Errors involving EPS contributed to 4% of incidents between January and March, including failures to clarify doses and failure to "write out abbreviations appropriately on the dispensing label", causing "confusion for patients", the National Pharmacy Association's (NPA) latest medication safety officer report revealed last month (April 27).

The NPA also highlighted incidents of pharmacists selecting the wrong patient with an EPS release 1 prescription, and EPS 2 scripts not being checked for medication changes.

It led the association to remind pharmacists not to rely on EPS systems to label items correctly. "This does not override your clinical check," the NPA said.

Incomplete medicine trays

Errors involving MDS continued to be “one of the most common types of errors”, accounting for 10% of all reported incidents last quarter, the NPA said.

These included “trays completely missing one of the prescribed drugs” – which resulted in one patient experiencing withdrawal effects – and the once-weekly medication alendronic acid being placed in the wrong daily compartment.

Fridge line errors “consistently” cited

Errors involving refrigerated medicines or "fridge lines" – “particularly insulin” – “consistently appear” in error reports sent to the NPA, it said.

Confusion between insulin products – for example, between the Humalog KwikPen and the Humulin M3 KwikPen, and between NovoMix and NovoRapid products – as well as failures to note additional fridge lines on bag labels, contributed to patients receiving no or incorrect medicines.

Increase in error reports

The overall number of error reports increased by 45% between January and March, compared to the previous three months, the NPA noted. The association claimed the increase is due to a rise in the use of its reporting tool, rather than an increase in the number of incidents.

“Wrong drug/medicine” and “wrong/unclear dose or strength” was cited in 24% and 25% of cases respectively, the NPA said.

Confusing thyroid drug levothyroxine with blood pressure medicine losartan was among the most common causes of the wrong drug being dispensed, while confusing gout treatment allopurinol and betablocker atenolol was cited in the report for the second time in a row.

"Work and environmental factors" were again cited as the most common causes of errors, contributing to "over" 40% of the incidents reported last quarter.

Child dispensed methadone

"Distractions in the pharmacy" contributed to a child being dispensed methadone instead of a reconstituted antibiotic, the NPA report revealed.

"No harm" was caused to patients in 72% of the error reports received, while "approximately" 8% caused a "low degree of harm to patients".

In her letter to all superintendents, NPA chief pharmacist Leyla Hannbeck said the association has produced a new “inhaler identification checker” as a result of “numerous reports” of the incorrect inhaler being selected.

Are you surprised by the most common dispensing errors this quarter?

Related Content

Topics



Pharmacy Dispenser/ Technician
Bethnal Green North, London
Salary: Up to £30,000

Apply Now
UsernamePublicRestriction

Register

CD008765

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Thank you for submitting your question. We will respond to you within 2 business days. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel